Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 85, NWS North Platte, NE

May 26, 2013Blaine County, Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 26, 2013, 7:42 PM CDT for Blaine County, Brown County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2013, 7:42 PM CDT (00:42 UTC)
Expired
May 26, 2013, 8:30 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Blaine County, NE, Brown County, NE

The radar

The North Platte radar (KLNX), 55 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:33 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2761 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KLBF 270042
SVRLBF
NEC009-017-270130-
/O.NEW.KLBF.SV.W.0085.130527T0042Z-130527T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT SUN MAY 26 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 830 PM CDT

* AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF BREWSTER...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  KOSHOPAH...RAVEN AND JOHNSONS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4234 9999 4222 9969 4192 9997 4200 10018
TIME...MOT...LOC 0042Z 209DEG 12KT 4204 10002

HAIL...1.25IN
WIND...<50MPH

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:01 PM CDT, 41 minutes earlier.

Area forecast discussion, May 26, 7:01 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT SUN MAY 26 2013

.SYNOPSIS...
ISSUED AT 315 PM CDT SUN MAY 26 2013

A DEEP UPPER LEVEL LOW...CURRENTLY ACROSS THE NORTH PACIFIC...WILL
MIGRATE SLOWLY EAST THROUGH THE PACIFIC NORTHWEST AND INTO THE NRN
PLAINS THIS WEEK. A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH
THE FCST AREA WEDNESDAY NIGHT OR THURSDAY. SEVERE WEATHER IS
POSSIBLE TODAY THROUGH WEDNESDAY AS LOW PRESSURE REMAINS QUASI
STATIONARY ACROSS ERN COLORADO AND FOCUSES...MOSITURE...WARM AIR
ADVECTION AND DRY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 315 PM CDT SUN MAY 26 2013

TONIGHT AND MONDAY...CONVECTION LATE THIS AFTERNOON INTO THE
EVENING TONIGHT...THEN LOW CLOUDS FOG DEVELOPMENT TOWARD MORNING
REMAIN FORECAST ISSUES FOR THE SHORT TERM. WEAK COLD FRONT
ANALYZED FROM SOUTHWEST NEBRASKA SOUTHWARD INTO NW KS AND ERN CO.
WARM FRONT EXTENDS FROM SW INTO SC NEBRASKA WITH INVERTED TROUGH
NORTHWARD INTO SD. NUMEROUS OUTFLOW BOUNDARIES SHOW IN THE HAND
ANALYSIS AS WELL.

QUITE A VARIED RANGE OF SHORT TERM MODEL SOLUTIONS FOR THIS EVENING
AS HRRR AND HIRES ARW SUGGEST NOTHING ORGANIZED WILL DEVELOP SOUTH
OF I80 CORRIDOR...BUT DEVELOP A MCS ACROSS THE SANDHILLS IN THE
HIGHWAY 2 VCNTY AND MOVE IT EASTWARD OVERNIGHT. THE NAM /AND HIRES
NMM/ AS WELL AS GFS SUGGEST TWO AREAS OF DEVELOPMENT...THE FIRST IN
SIMILAR AREAS TO THE PREVIOUSLY MENTIONED MODELS /SANDHILLS/ AND A
SECOND IN THE VCNTY OF THE WARM FRONT WHICH ORGANIZES INTO A MCS AND
MOVES SOUTHEAST. FCST WILL GO WITH THE IDEA THAT TO SOME DEGREE BOTH
GROUPS OF SOLUTIONS HAVE REALISTIC POSSIBILITIES BASED ON BETTER DEEP
LAYER SHEAR ACROSS THE NORTH WHICH SHOULD ALLOW FOR A BETTER
ORGANIZATION ONCE DEVELOPMENT OCCURS IN THE SANDHILLS BY EVENING.
LOW LEVEL LAPSE RATES IN THIS AREA HOWEVER ARE NOT THE BEST AS WOULD
BE EXPECTED NORTH OF THE WARM FRONT...AND ALSO BELIEVE AIR MASS IS
STILL SOMEWHAT INFLUENCED IN THE LOW LAYERS AS A RESULT OF THE
OUTFLOW THAT WAS EVIDENT EARLIER THIS MORNING. LARGE HAIL STILL A
POSSIBILITY HERE THOUGH WITH VERY STEEP MID LEVEL LAPSE RATES...EVEN
IF STORMS ARE ELEVATED WHICH SEEMS LIKELY IN THIS AREA.

FURTHER SOUTH...LOW LEVEL LAPSE RATES ARE STEEPEST ACROSS ERN CO AND
NW KS AND HAVE SURGED EWD AHEAD OF LEE SFC LOW IN NW KS. GOOD
THETA-E ADVECTION NORTHEAST OF THIS AREA SHOULD ALLOW DEVELOPMENT IN
THIS AREAS AS WELL...THOUGH COVERAGE REMAINS IN QUESTION. SPC
MESOANALYSIS INDICATES SOME CAP STILL PRESENT HERE AND SINCE LARGE
SCALE FORCING IS BEST FURTHER NORTH THE EXTENT OF CAP EROSION IS
ALSO IN QUESTION. WOULD LIKE TO SEE BETTER SFC CONVERGENCE IN THESE
LOCATIONS TO BE MORE CERTAIN ABOUT INITIATION. IF SFC BASED
DEVELOPMENT DOES OCCUR SVR POTENTIAL WILL BE HIGH AS VERY GOOD ML
CAPE IS IN PLACE. THEREFORE...FCST INCLUDES POPS IN THESE AREAS BASED ON
PREVIOUS THINKING.

THE LAST FEW NIGHTS HAS SEEN A TENDENCY TO DEVELOP LOW CLOUD BEHIND
OUTFLOW BOUNDARIES TWD DAYBREAK AND BELIEVE THAT SHOULD BE THE CASE
ONCE AGAIN MONDAY MORNING. DEPICTING LOCATIONS IS DIFFICULT BUT
FAVORED AREAS EAST OF HIGHWAY 61 SEEM MOST LIKELY AND HAVE TRENDED
THE FCST THAT WAY. EVENTUAL HIGH TEMPS WILL BE HIGHLY DEPENDENT ON
THESE LOW CLOUD DEVELOPMENT AS WELL...BUT AS WITH THE LAST FEW DAYS
AFTERNOON MIXING SHOULD ALLOW 80S MOST PLACES.

CONVECTION AGAIN POSSIBLE MONDAY AFTERNOON. MODELS SUGGESTING UPPER
TROUGH WILL CONTINUE TO MOVE EASTWARD AND SHOULD ALLOW FOR A MORE
SOUTHERN LOCATION OF SFC FEATURES ONCE CONVECTIVE DEBRIS GIVES WAY.
SOMEWHAT BETTER UPPER PV ANOMALY LOOKS TO SWING OUT ONTO THE PLAINS
BY LATE AFTERNOON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 315 PM CDT SUN MAY 26 2013

SFC LOW PRESSURE WILL REMAIN TUCKED ACROSS ERN COLO FOCUSING
MOISTURE...DRY AIR AND WARM AIR ADVECTION ACROSS WRN AND NCNTL NEB.
THE SFC LOW WILL GRADUALLY DEEPEN TO AROUND 992 MB BY TUESDAY AND
CONTINUING NEAR 992 MB THROUGH WEDNESDAY. A PACIFIC FRONT SHOULD
MOVE INTO WRN NEB LATE WEDNESDAY. THROUGH WEDNESDAY...500 MB HEIGHTS
WILL GRADUALLY FALL WHILE H700 MB TEMPS REMAIN NEAR STEADY AT
10C-12C. WIND SHEAR APPEARS TO GRADUALLY INCREASE SUPPORTING A
SLIGHT INCREASE IN BULK SHEAR. NEARLY ALL OF THE FCST AREA HAS BEEN
OUTLOOKED FOR SEVERE WEATHER BY SPC THROUGH WEDNESDAY. ALL
CONVECTION WHICH DEVELOPS TONIGHT THROUGH WEDNESDAY WILL HAVE A
LARGE IMPACT ON SUBSEQUENT STORM DEVELOPMENT AS RAIN COOLED OUTFLOW
DEVELOPS AND SETS UP FOCUS FOR SUCCEEDING STORM DEVELOPMENT. THUS THE
LOCATION OF HIGHEST POPS IS HIGHLY CONDITIONAL. A MULTI MODEL BLEND
WAS USED FOR POPS AND CAPPED AT 40 PERCENT. A SIMILAR STRATEGY WAS
USED FOR QPF. IN GENERAL NRN AND WRN NEB APPEAR MORE FAVORABLE FOR
STORM DEVELOPMENT THAT THE SOUTHWEST WHERE 700 MB WARM AIR ADVECTION
WILL OFTEN CAP THE ATMOSPHERE.

A SERIES OF PERTURBATIONS WILL CONTINUE TO EJECT FROM THE UPPER LOW
ACROSS THE NRN PACIFIC. THESE DISTURBANCES WILL MOVE THROUGH SD AND
NEB TRIGGERING STORM DEVELOPMENT. IN TIME THE UPPER LEVEL WILL BUILD
SOUTHEAST THROUGH PACIFIC NORTHWEST AND NRN ROCKIES. FALLING HEIGHTS
SHOULD MAINTAIN STEEP LAPSE RATES AND AN EML CONDUCIVE FOR STORM
DEVELOPMENT. AS LONG AS THE PACIFIC FRONT REMAINS WEST OF THE FCST
AREA...MOISTURE AND WARM AIR ADVECTION SHOULD CONTINUE PROVIDING
FUEL FOR STORM DEVELOPMENT.

WITH THE PERSISTENT MOISTURE ADVECTION...K INDICES INCREASE TO 40C
OR GREATER IN THE NAM AND GFS MODELS. THIS ALONG WITH THE FACT THAT
VERY HEAVY RAINFALL TOTALS HAVE OCCURRED FROM STORMS THIS LAST TWO
DAYS...SUGGEST SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

WEDNESDAY NIGHT THROUGH MONDAY MORNING...
THE PACIFIC FRONT WILL LIKELY CROSS THE FCST AREA WEDNESDAY
NIGHT...EARLY THURSDAY AT THE LATEST. THIS WILL SHUNT LOW LEVEL
MOISTURE EAST OF THE FCST AREA. H500 MB TEMPS FALL TO AROUND -18C
WHICH WOULD CONTINUE TO SUPPORT SHOWERS AND THUNDERSTORMS. THE
MODELS ARE IN GOOD AGREEMENT THAT AN UPPER LEVEL LOW WILL CIRCULATE
THROUGH THE NRN AND CNTL PLAINS. ALTHOUGH THE COLD CORE WILL LIKELY
CENTER ACROSS ND/SD...THERE SHOULD BE ENOUGH COLD AIR ALOFT ACROSS
THE FCST AREA TO DESTABILIZE THE ATMOSPHERE THURSDAY AND
FRIDAY...PERHAPS EVEN SATURDAY.

FCST MAX TEMPS WILL RISE INTO THE 60S AND 70S BEHIND THE FRONT
THURSDAY THROUGH MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 659 PM CDT SUN MAY 26 2013

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN NEBRASKA THIS
EVENING. STRONG CAP IN PLACE AND NOT A GOOD TRIGGER MECHANISM. VFR
CEILINGS AND VISIBILITIES EXPECTED. HAVE INCLUDED A TEMPO GROUP
FOR THUNDERSTORMS AT BOTH KVTN AND KLBF. CONFIDENCE NOT HIGH THAT
THESE WILL DEVELOP. EAST WINDS OVER NIGHT WITH STRATUS AND MVFR
CEILINGS DEVELOPING AFTER 2706Z. THESE STRATUS WILL HOLD ON
THROUGH THE MORNING BEFORE LIFTING INTO VFR THROUGH THE AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...JWS
LONG TERM...CDC
AVIATION...POWER
Hazardous weather outlook, May 26, 3:34 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN MAY 26 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT SUN MAY 26 2013 /234 PM MDT SUN MAY 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING INTO
TONIGHT ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE THIS EVENING.

AN AREA OF LOW PRESSURE ACROSS FAR SOUTHWEST NEBRASKA...WITH A
WARM FRONT EXTENDING ACROSS SOUTHERN NEBRASKA...WILL BE THE FOCUS
AREAS FROM THUNDERSTORM DEVELOPMENT TONIGHT. IN
ADDITION...THUNDERSTORMS MAY ALSO DEVELOP ACROSS PORTIONS OF
WESTERN NEBRASKA AND MOVE INTO THE NORTHERN PORTION OF THE STATE
OVERNIGHT. A VERY UNSTABLE ATMOSPHERE IS IN PLACE ACROSS THE
AREA...THEREFORE ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE AND MAY DO SO QUICKLY. A FEW STORMS MAY
PRODUCE HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO MID WEEK AS A SLOW
MOVING UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE NORTHERN
ROCKIES. THIS PATTERN WILL BE FAVORABLE FOR THUNDERSTORM
DEVELOPMENT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA NEARLY
EVERYDAY. WITH PLENTY OF LOW LEVEL MOISTURE REMAINING IN PLACE
ACROSS THE AREA...SEVERE THUNDERSTORMS WILL BE POSSIBLE
MONDAY...TUESDAY AND WEDNESDAY AS WELL. LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:01 PM CDTSevere Thunderstorm WarningLBFCuster44 min
May 26, 8:03 PM CDTTornado WarningLBFBlaine42 min
May 26, 8:26 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry49 min
May 26, 8:43 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock62 min
May 26, 8:44 PM CDTTornado WarningLBFCuster31 min
May 26, 8:48 PM CDTSevere Thunderstorm WarningLBFHolt42 min
May 26, 9:10 PM CDTTornado Warning Tornado observedLBFBlaine, Custer, Loup50 min
May 26, 9:38 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt52 min
May 26, 9:45 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup60 min
May 26, 11:53 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup52 min
May 27, 5:04 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden56 min
May 27, 6:46 PM CDTSevere Thunderstorm WarningLBFSheridan59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.